Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

February 26, 2019Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 26, 2019, 11:39 PM CST for Jefferson County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2019, 11:39 PM CST (05:39 UTC)
Expired
Feb 27, 2019, 12:45 AM CST
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Jefferson County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KLCH 270539
SVRLCH
TXC245-270645-
/O.NEW.KLCH.SV.W.0005.190227T0539Z-190227T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1139 PM CST TUE FEB 26 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in southeastern Texas...

* Until 1245 AM CST.

* At 1139 PM CST, a severe thunderstorm was located near High Island,
  or 15 miles south of Hamshire, moving east at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2959 9435 2981 9436 2984 9422 2983 9410
      2975 9399 2968 9398 2968 9403 2966 9409
      2957 9432
TIME...MOT...LOC 0539Z 278DEG 21KT 2965 9438 

HAIL...1.50IN
WIND...<50MPH
 
$$

TWH
1 follow-up statement
167 
WWUS54 KLCH 270638
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1238 AM CST WED FEB 27 2019

TXC245-270648-
/O.EXP.KLCH.SV.W.0005.000000T0000Z-190227T0645Z/
Jefferson TX-
1238 AM CST WED FEB 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY
WILL EXPIRE AT 1245 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lake Charles.

LAT...LON 2959 9435 2981 9436 2984 9422 2983 9410
      2975 9399 2968 9398 2968 9403 2966 9409
      2957 9432
TIME...MOT...LOC 0638Z 263DEG 34KT 2971 9399 

$$

Warthen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 10:11 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 26, 10:11 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1011 PM CST Tue Feb 26 2019

.UPDATE...

Regional radar imagery shows thunderstorms ongoing along the
northern Gulf Coast. The 00Z short term, high-resolution guidance
handled the initial round of convection across the area fairly
well and is indicating that convection through the rest of the
night will be contained to the I-10 corridor southward. However,
satellite and radar imagery indicates that additional convection
is developing across the northeastern portion of Houston's CWA and
this will likely progress eastward over the next several hours.
Therefore, with this update I did not lower the PoPs quite to what
the short term guidance has with precipitation ending around
midnight for much of the area. The main changes were to fine tune
the PoPs in 3 hour increments through 12Z by blending in some of
the short term guidance with the official forecast.

Other than the PoPs, temps/winds/cloud cover all look to be on
track with no changes needed at this time.

&&

.PREV DISCUSSION... /issued 625 PM CST Tue Feb 26 2019/

AVIATION...
Strong storms moving through southeast texas this evening.
Copious amounts of lightning near the stronger storms. Ceilings
will vary from 007 to 030. Showers noted along the se Tx cst and
into sw La parishes this eve. All this actvty is moving to the
east. Taf lctns varying from IFR/MVFR this eve but is xpcd to
drop twrds sr.

PREV DISCUSSION... /issued 401 PM CST Tue Feb 26 2019/

DISCUSSION...
Guidance, and, therefore, the official forecast, has performed
relatively poorly in identifying and expressing the relatively
weak upper level features responsible for the precipitation (or
lack thereof) over the last 36 hours. Much of the precipitation
that was expected to develop earlier today has been delayed as a
result of a slower than expected forward motion of an upper trof
working it's way across central Texas. The stronger convective
activity associated with this trof is presently west of Houston
and is expected to approach and move through southeast Texas and
southwest Louisiana this evening into tonight. Therefore, will
continue to carry likely PoPs through the night.

Additionally, with weak high pressure at the surface sliding off
to the east, winds will turn from easterly this evening to
southeasterly by early tomorrow morning. The HRRR is very quick to
develop marine fog as the winds begin to shift while the remaining
short range guidance is a bit slower to do so. Still, with
guidance in agreement on its eventual development, felt it prudent
to insert patchy marine fog across the outer coastal waters
beginning after midnight and approaching the coast during the
early morning hours Wednesday. While it won't be at all unusual
for some of this marine fog to push inland along the coast, the
light winds and very moist low level environment will potentially
allow for some patchy fog development. This potential could be
hindered by the scattered to numerous showers and thunderstorms
expected to be moving across the region so forecast confidence in
the inland fog is lower than the marine fog offshore.

The upper level low will carry a good bit of the upper level
moisture away with it as it departs on Wednesday which could leave
a bit of a lull in the heavier rain. Still, enough low level
moisture will remain in place from the surface to 8kft to allow
for scattered, likely low topped, showers through much of the
day.

Upper level moisture returns late Wednesday evening along with
another weak trof which will keep rain chances elevated Thursday.
This trof will once again steal away the upper level moisture as
it shifts east leaving another low topped isolated to scattered
shower day on Friday.

A big question mark remains with regards to the evolution of a
cold front expected to push through the area sometime this
weekend. The guidance remains spread on the frontal passage over
a roughly 18 hour time frame from late Sunday night through mid
Monday although this is actually a bit more clustered than the
guidance was at this time yesterday. Widespread showers and
thunderstorms are expected to precede the front with drier,
significantly colder air expected to filter in behind it, but
forecast confidence on timing is very low.

The colder air moving in behind the front is expected to stick
around for a few days as a large area of high pressure is expected
to build across the central U.S. This is good news for Mardi Gras
day festivities that were initially looking cold and wet. Now it
appears that the cold will be the bigger concern as mostly clear
skies should prevail.

Jones

MARINE...
Modest east winds along with scattered showers and thunderstorms
will continue through the night with increasing chances of sea
fog formation beginning early Wednesday morning. Winds will
gradually become more southeasterly during the day Wednesday with
an onshore flow expected to persist the rest of the week. Showers
and isolated thunderstorms are expected for most of this upcoming
week due to a series of upper level disturbances moving across
the region. Patchy to areas of fog will be possible through
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  53  72  60  74 /  50  60  40  50
LCH  59  73  64  73 /  80  60  30  60
LFT  58  73  64  74 /  80  70  40  60
BPT  60  73  64  74 /  80  40  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...26
Hazardous weather outlook, Feb 26, 4:01 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 PM CST Tue Feb 26 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
272215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
401 PM CST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and isolated thunderstorms are
expected this afternoon and tonight. There is a marginal risk of
strong or severe thunderstorms, with hail the primary hazard.

Conditions will become increasingly favorable for marine fog
formation by late tonight with the potential for widespread
and/or dense marine fog spreading inland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered showers and isolated thunderstorms are expected each
day Wednesday through Saturday. At this time, the probability of
severe thunderstorms is very low.

The risk of fog will continue each subsequent night until a cold
front pushes through the region over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-272215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 PM CST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and isolated thunderstorms are
expected this afternoon and tonight. There is a marginal risk of
strong or severe thunderstorms, with hail the primary hazard.

Conditions will become increasingly favorable for marine fog
formation by late tonight with the potential for widespread
and/or dense marine fog.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered showers and isolated thunderstorms are expected each
day Wednesday through Saturday. At this time, the probability of
severe thunderstorms is very low.

Marine fog expected to develop early Wednesday will will persist
in varying densities until a cold front pushes through the region
over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 26, 7:53 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
753 PM CST TUE FEB 26 2019

LAZ030-TXZ260-262-270300-
Beauregard-Southern Newton-Northern Newton-
753 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BEAUREGARD PARISH IN
SOUTHWESTERN LOUISIANA AND CENTRAL NEWTON COUNTIES...

At 753 PM CST, a strong thunderstorm was located near Bancroft, or 8
miles south of Bon Weir, moving east at 20 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Merryville, Singer, Call, Fields, Bon Weir, Trout Creek, Bivens,
Bancroft, Oretta and Old Salem.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3066 9332 3053 9332 3047 9375 3060 9388
      3065 9388 3070 9378 3077 9384 3087 9359
TIME...MOT...LOC 0153Z 267DEG 17KT 3062 9368

K. Kuyper
Special weather statement, Feb 26, 8:30 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
830 PM CST TUE FEB 26 2019

TXZ215-270300-
Jefferson-
830 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON COUNTY...

At 830 PM CST, a strong thunderstorm was located near Stowell, or 9
miles south of Hamshire, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Port Arthur, Groves, Sabine Pass, Hamshire, La Belle, Port Acres,
Winnie and Sea Rim State Park.

LAT...LON 2989 9436 2998 9386 2993 9387 2984 9395
      2980 9395 2977 9394 2975 9390 2968 9384
      2967 9388 2968 9400 2967 9406 2956 9435
TIME...MOT...LOC 0230Z 251DEG 24KT 2972 9434

K. Kuyper
Special weather statement, Feb 26, 8:37 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
837 PM CST TUE FEB 26 2019

LAZ030-031-270330-
Allen-Beauregard-
837 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUREGARD AND
SOUTHWESTERN ALLEN PARISHES...

At 837 PM CST, a strong thunderstorm was located near Dry Creek,
moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Kinder, Oberlin, Reeves, Dry Creek, Mittie, Harmony and Leblanc.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3049 9277 3044 9277 3044 9278 3051 9318
      3069 9317 3075 9274
TIME...MOT...LOC 0237Z 277DEG 18KT 3061 9310

K. Kuyper
Special weather statement, Feb 26, 9:22 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
922 PM CST TUE FEB 26 2019

LAZ031>033-042>044-052-270400-
Acadia-Jefferson Davis-Lafayette-St.
Landry-Vermilion-Evangeline-Allen-
922 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAFAYETTE...
JEFFERSON DAVIS...SOUTHERN EVANGELINE...ACADIA...NORTHWESTERN
VERMILION...WEST CENTRAL ST. LANDRY AND SOUTHEASTERN ALLEN
PARISHES...

At 922 PM CST, a strong thunderstorm was located near Pine Island, or
7 miles southwest of Elton, moving east at 45 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Opelousas, Crowley, Eunice, Jennings, Rayne, Ville Platte, Kaplan,
Church Point, Mamou, Welsh, Lake Arthur, Basile, Iota, Elton,
Mermentau, Evangeline, Morse, Chataignier, Mowata and Prairie Ronde.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3008 9289 3010 9289 3011 9291 3014 9289
      3016 9289 3016 9290 3046 9286 3045 9278
      3061 9277 3070 9216 3000 9224
TIME...MOT...LOC 0322Z 283DEG 37KT 3040 9277

K. Kuyper
Local storm report, Feb 26, 10:19 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1019 PM CST TUE FEB 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             RAGLEY                  30.51N 93.23W
02/26/2019  E1.00 INCH       BEAUREGARD         LA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED VIEWER REPORT OF QUARTER SIZE
            HAIL.

&&

TWH
Special weather statement, Feb 26, 10:58 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1058 PM CST TUE FEB 26 2019

TXZ215-270600-
Jefferson-
1058 PM CST TUE FEB 26 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JEFFERSON COUNTY...

At 1056 PM CST, strong thunderstorms were located near Stowell, or 9
miles south of Hamshire, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with
these storms.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Sabine Pass, Hamshire,
La Belle, Port Acres, Southeast Texas Regional Airport, Winnie and
Sea Rim State Park.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from thunderstorms. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 2989 9436 2996 9406 3001 9396 2995 9386
      2987 9393 2982 9396 2976 9393 2973 9388
      2968 9384 2967 9388 2968 9397 2967 9405
      2956 9435
TIME...MOT...LOC 0456Z 264DEG 23KT 2973 9431

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:17 PM CSTSpecial Weather StatementLCHJasper, Tyler58 min
Feb 26, 6:49 PM CSTSevere Thunderstorm WarningLCHJasper, Tyler56 min
Feb 26, 7:20 PM CSTSpecial Weather StatementLCHJasper55 min
Feb 26, 7:48 PM CSTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange21 days
Feb 26, 7:53 PM CSTSpecial Weather StatementLCHNewton67 min
Feb 26, 8:30 PM CSTSpecial Weather StatementLCHJefferson30 min
Feb 26, 10:58 PM CSTSpecial Weather StatementLCHJefferson62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.